Advertisement

Semilinear Elliptic Differential Equations. Some Recent Results on Global Solutions

Chapter
  • 578 Downloads
Part of the Texts and Monographs in Physics book series (TMP)

Abstract

All the results on concrete boundary and eigenvalue problems presented in Chaps. 6–8 use in an essential way at least one of the following two assumptions:
  1. 1.

    The domain G ⊂ℝd, over which the problem is considered, is bounded.

     
  2. 2.
    The exponents which are used to bound the nonlinearities are strictly smaller than the “critical Sobolev exponent” p* defined by
    $$\frac{1}{{p*}} = \frac{1}{p} - \frac{1}{d}{\text{ or }}p* = \frac{{dp}}{{d - p}}$$
    when one looks for solutions in W 1,p(G), 1 ≤ p < d.
     

Keywords

Weak Solution Scale Covariance Constrain Minimisation Problem Weak Derivative Critical Sobolev Exponent 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 9.1
    Berestycki, H., Lions, P. L.: Nonlinear scalar field equations. I: Existence of a ground state, pp. 313–345; II: Existence of infinitely many solutions, pp. 347–375. Arch. Rat. Mech. Anal. 84 (1983)Google Scholar
  2. 9.2
    Bossavit, A., Damiamian, A., Fremond, M. (eds.): Free boundary problems: applications and theory, vols. III and IV. Research Notes in Mathematics 120, 121. Pitman, Boston 1985Google Scholar
  3. 9.3
    Fife, P.C.: Mathematical aspects of reacting and diffusing systems. Lecture Notes in Biomathematics 28. Springer, Berlin Heidelberg 1979Google Scholar
  4. 9.4
    Fitzgibbon (III), W.E., Walker, H. F. (eds.): Nonlinear diffusion. Research Notes in Mathematics 14. Pitman, Boston 1977Google Scholar
  5. 9.5
    Friedman, A.: Variational principles and free boundary problems. Wiley, New York 1982zbMATHGoogle Scholar
  6. 9.6
    Lions, P. L.: The concentration-compactness principle in the calculus of variations. The locally compact case: Ann. I. H. P. Anal. non linéaire 1 (1984); part 1, pp. 109–145; part 2, pp. 223–283. The limit case. Revista Matematica Ibero Americana (1985): part 1, 1(1), pp. 145–201; part 2, 1(2), pp. 45–121Google Scholar
  7. 9.7
    Zeidler, E.: Nonlinear functional analysis and its applications III. Variational methods and optimization. Springer, Berlin Heidelberg 1985zbMATHGoogle Scholar
  8. 9.8
    Aubin, T.: Nonlinear analysis on manifolds. Monge-Ampère equations. Springer, Berlin Heidelberg 1982CrossRefzbMATHGoogle Scholar
  9. 9.9
    Hörmander, L., Lions, J. L.: Sur la complétion par rapport à une intégrale de Dirichlet. Math. Scand. 4 (1956) 259–270zbMATHMathSciNetGoogle Scholar
  10. 9.10
    Talenti, G.: Best constant in Sobolev inequality. Ann. di Matem. Pura et Appl. 110 (1976) 353–372CrossRefzbMATHMathSciNetGoogle Scholar
  11. 9.11
    Strauss, W. A.: Existence of solitary waves in higher dimensions. Commun. Math. Phy. 55 (1977) 149–162CrossRefzbMATHADSGoogle Scholar
  12. 9.12
    Coleman, S., Glaser, V., Martin, A.: Action minimum among solutions to a class of Euclidean scalar field equations. Commun. Math. Phys. 58 (1978) 211–221CrossRefADSMathSciNetGoogle Scholar
  13. 9.13
    Brezis, H., Lieb, E. H.: Minimum action solutions of some vector field equations. Commun. Math. Phys. 96 (1984) 97–113CrossRefzbMATHADSMathSciNetGoogle Scholar
  14. 9.14
    Brüning, E.: On the variational approach to semilinear elliptic equations with scale-covariance. J. Diff. Eq. 83 (1990) 109–144CrossRefzbMATHGoogle Scholar
  15. 9.15
    Strauss, W.A., Vàzquez, L.: Existence of localized solutions for certain model field theories. J. Math. Phys. 22 (1981) 1005–1009CrossRefzbMATHADSMathSciNetGoogle Scholar
  16. 9.16
    Lions, P. L.: On the existence of positive solutions of semilinear elliptic equations. SIAM Rev. 24 (1982) 441–467CrossRefzbMATHMathSciNetGoogle Scholar
  17. 9.17
    Berestycki, H., Gallouét, Th., Kavian, O.: Equations de champs scalaires Euclidiens non linéaires dans le plan. Compt. Rend. Acad. Sci. 297 (1983) 307–310zbMATHGoogle Scholar
  18. 9.18
    Struwe, M.: Multiple solutions of differential equations without the PalaisSmale condition. Math. Ann. 261 (1982) 399–412CrossRefzbMATHMathSciNetGoogle Scholar
  19. 9.19
    Struwe, M.: A generalized Palais-Smale condition and application. Proc. Symposia in Pure Mathematics 45, part 2 (1986) 229–241. American Mathematical Society, Providence, RIGoogle Scholar
  20. 9.20
    Brezis, H., Nirenberg, L.: Positive solutions of nonlinear elliptic equations involving critical Sobolev exponents. Commun. Pure Appl. Math. 36 (1983) 437–477zbMATHMathSciNetGoogle Scholar
  21. 9.21
    Brezis, H., Lieb, E. H.: A relation between pointwise convergence of functions and convergence of functionals. Proc. Am. Math. Soc. 88 (1983) 486–490CrossRefzbMATHMathSciNetGoogle Scholar
  22. 9.22
    Lieb, E. H.: Existence and uniqueness of the minimizing solution of Choquar d’snonlinear equation. Studies in Appl. Math. 57 (1977) 93–105MathSciNetGoogle Scholar
  23. 9.23
    Brascamp, H.J., Lieb, E.H., Luttinger, J.M.: A general rearrangement inequality for multiple integrals. J. Funct. Anal. 17 (1974) 227–237CrossRefzbMATHMathSciNetGoogle Scholar
  24. 9.24
    Lieb, E. H.: On the lowest eigenvalue of the Laplacian for the intersection of two domains. Invent. Math. 74 (1983) 441–448CrossRefzbMATHADSMathSciNetGoogle Scholar
  25. 9.25
    Gilbarg, D., Trudinger, N. S.: Elliptic partial differential equations of second order. Grundlehren der mathematischen Wissenschaften 224. Springer, Berlin Heidelberg 1977Google Scholar
  26. 9.26
    Kato, T.: Schrödinger operators with singular potentials. Israel J. Math. 13 (1972) 135–148Google Scholar
  27. 9.27
    Agmon, S.: Lectures on exponential decay of solutions of second order elliptic equations: bounds on eigenfunctions of n-body Schrödinger operators. Princeton University Press, Princeton, NJ 1982zbMATHGoogle Scholar
  28. 9.28
    Pohozaev, S.I.: Eigenfunctions of the equations Au + \f(n) = 0. Soy. Math. Dokl. 6 (1965) 1408–1411Google Scholar
  29. 9.29
    Brüning, E.: A note on the existence of solutions for two-dimensional vector field equations with strong nonlinearity. Proc. Conf. on Nonlinear Classical Fields, Bielefeld, July 1987 (Lecture Notes in Physics, vol. 347, ed. Ph. Blanchard et al.). Springer, Berlin Heidelberg 1989, pp. 37–52Google Scholar
  30. 9.30
    Gidas, B.: Euclidean Yang Mills and related equations. In: Bifurcation phenomena in mathematical physics and related topics, C. Bardos and D. Bessis (eds.). Reidel, Dordrecht 1980Google Scholar
  31. 9.31
    Kazdan, J., Warner, F.: Remarks on some quasilinear elliptic equations. Commun. Pure App. Math. 28 (1975) 567–697zbMATHMathSciNetGoogle Scholar
  32. 9.32
    Gidas, B., Ni, W. M., Nirenberg, L.: Symmetry and related properties via the maximum principle. Commun. Math. Phys. 68 (1979) 209–243CrossRefzbMATHADSMathSciNetGoogle Scholar
  33. 9.33
    Protter, M. H., Morrey, C. B.: A first course in real analysis. Springer, Berlin Heidelberg 1977zbMATHGoogle Scholar
  34. 9.34
    Volevich, L. R., Paneyakh, B. P.: Certain spaces of generalized functions and embedding theorems. Russian Mathematical Surveys 20 (1965) 1–73CrossRefADSGoogle Scholar
  35. 9.35
    Moser, J.: A sharp form of an inequality of N. Trudinger. Ind. Univ. Math. J. 20 (1971) 1077–1092CrossRefGoogle Scholar
  36. 9.36
    Ding, W. Y., Ni, W. M.: On the existence of positive entire solutions of a semilinear elliptic equation. Arch. Rat. Mech. Anal. 91 (1986) 283–308CrossRefzbMATHMathSciNetGoogle Scholar
  37. 9.37
    Kufner, A., John, O., Fueik, S.: Function spaces. Noordhoff, Leyden 1977zbMATHGoogle Scholar
  38. 9.39
    Vainberg, M. M.: Variational methods and the method of monotone operators in the theory of nonlinear equations. Wiley, New York 1972Google Scholar
  39. 9.38
    Brezis, H.: Some variational problems with lack of compactness. Proc. Symposia in Pure Mathematics 45, part 1 (1986) 165–201. American Mathematical Society, Providence, RIGoogle Scholar
  40. 9.40
    Ambrosetti, A., Rabinowitz, P.: Dual variational methods in critical point theory and applications. J. Funct. Anal. 14 (1973) 349–381CrossRefzbMATHMathSciNetGoogle Scholar
  41. 9.41
    Rabinowitz, P. H.: Variational methods for nonlinear elliptic eigenvalue problems. Indiana Univ. Math. J. 23 (1974) 729–754zbMATHMathSciNetGoogle Scholar
  42. 9.42
    Rabinowitz, P.: Minimax methods for indefinite functionals. Proc. Symposia in Pure Mathematics 45, part 2 (1986) 287–306. American Mathematical Society, Providence, RIGoogle Scholar
  43. 9.43
    Peletier, L.A., Serrin, J.: Uniqueness of positive solutions of semilinear equations in 1R“. Arch. Rat. Mech. Anal. 81 (1983) 181–197CrossRefzbMATHMathSciNetGoogle Scholar
  44. 9.44
    Ni, W. M.: Uniqueness, nonuniqueness and related questions of nonlinear elliptic and parabolic equations. Proc. Symposia in Pure Mathematics 45, part 2 (1986) 229–241. American Mathematical Society, Providence, RIGoogle Scholar
  45. 9.45
    Cerami, G., Fortunato, D., Struwe, W.: Bifurcation and multiplicity results for nonlinear elliptic problems involving critical Sobolev exponents. Ann. Inst. H. Poincaré, Analyse Non Linéaire 1 (1984) 341–350zbMATHMathSciNetGoogle Scholar
  46. 9.46
    Struwe, M.: A global compactness result for elliptic boundary value problems involving limiting nonlinearities. Math. Z. 187 (1984) 511–517CrossRefzbMATHMathSciNetGoogle Scholar
  47. 9.47
    Capozzi, A., Fortunato, D., Palmieri, G.: An existence result for nonlinear elliptic problems involving critical Sobolev exponents. Ann. Inst. H. Poincaré, Analyse Non Linéaire 2, no. 6 (1985) 463–470zbMATHMathSciNetGoogle Scholar
  48. 9.48
    Cerami, G., Solimini, S., Struwe, M.: Some existence results for superlinear elliptic boundary value problems involving critical exponents. J. Funct. Anal. 69 (3) (1986) 289–306CrossRefzbMATHMathSciNetGoogle Scholar
  49. 9.49
    Ambrosetti, A., Struwe, M.: A note on the problem —∆u = λu + u u2*−2. Manuscripta Math. 54 (1986) 373–379CrossRefzbMATHMathSciNetGoogle Scholar
  50. Friedman, A., McLeod, B.: Strict inequalities for integrals of decreasingly rearranged functions. Proc. Roy. Soc. Edinburgh 102A (1986) 277–289CrossRefzbMATHMathSciNetGoogle Scholar

Further Reading

  1. Kato, T.: Growth properties of solutions for the reduced wave equation with a variable coefficient. Commun. Pure Appl. Math. 42 (1959) 403–425Google Scholar
  2. Lieb, E. H.: Sharp constants in the Hardy-Littlewood-Sobolev and related inequalities. Ann. Math. 118 (1983) 349–374CrossRefzbMATHMathSciNetGoogle Scholar
  3. Nirenberg, L.: On elliptic partial differential equations. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (3) 13 (1959) 55–72MathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1992

Authors and Affiliations

  1. 1.Theoretische Physik, Fakultät für PhysikUniversität BielefeldBielefeldGermany
  2. 2.Department of MathematicsUniversity of Cape TownRondeboschSouth Africa

Personalised recommendations